Q:

11/24/2013
43 year old male who has a relatively normal past medical history. He was exposed to moth balls (not sure whether it was naphthalene or paradichlorobenzene) and then five months later was re-exposed in a clinical situation where he was breathing in the fumes all night while sleeping. He developed a pruritic rash for two weeks which was erythematous and then suffered an episode of dizziness and syncope with urinary incontinence. In the ER he was noted to be tachycardic and hypotensive and suffered a second episode of syncope with explosive vomiting. Work-up included MRI of head, EEG, EKG which were normal and with normal neurologic and cardiologic evaluations. Brief exposure to the smell triggered another syncopal episode. Since avoiding moth balls he has had no further episodes. I can not find any evidence for an IgE mediated cause and wonder if you are aware of any similar reports and if you would consider this an anaphylactoid reaction to the chemical exposure in the moth balls.

A:

Thank you for sharing this challenging but puzzling patient. Unfortunately, I am not going to be able to give you any definitive opinion, and I, like you, failed to find any reference to either compound in regards to the production of anaphylaxis or any evidence for IgE-mediated reactions to these agents. Even searching the Material Safety Data Sheets (MSDS) for these compounds showed no evidence that they could produce symptoms such as described in your patient. We do know that exposure to volatile organic compounds can clearly produce respiratory symptoms (see reference and link to this reference below), but as best I can tell, but as best I can tell there is no recorded evidence that exposure to these agents cause IgE mediated events or anaphylactic episodes. Thus any suggestion I give you would not be based upon the literature, but rather opinion/experience-derived.

Since he has been evaluated for neurologic and cardiac causes of his syncopal episodes, I would at least suggest, if you have not ordered it, a baseline serum tryptase, and give the patient instructions that, should another episode occur, a serum tryptase during the episode and perhaps a 24-hour urinary histamine determination should be done. It is doubtful that he does have mastocytosis, but as you know, there are a number of cases reported in the literature where patients have presented with syncope and later found to have mastocytosis (see references below). Thus, for the sake of completeness, at least a serum tryptase should be done.

In direct answer to your question, there is no known precedent, to my knowledge and according to a literature search, for an anaphylactic reaction due to exposure to moth balls. This of course does not rule out this possibility, and therefore I believe you should at least proceed, if you have not done so, by obtaining a baseline serum tryptase and trying to assure that should another reaction occur, a tryptase and 24-hour urinary histamine be obtained at that time.

Thank you again for your inquiry and we hope this response is helpful to you.

Prim Care Respir J 2013; 22(1): PS9-PS15

Rev Clin Esp. 2011 Nov;211(10):543-4. doi: 10.1016/j.rce.2011.02.018. Epub 2011 May 4.
[Syncope as the first systemic manifestation of mastocytosis].
[Article in Spanish]
Navarro Vicente M, Carbonell Biot C, Peiró-Martí E.

Recurrent syncope and anaphylaxis as presentation of systemic mastocytosis in a pediatric patient: case report and literature review.
Shaffer HC, Parsons DJ, Peden DB, Morrell D.
J Am Acad Dermatol. 2006 May;54(5 Suppl):S210-3. Review

Ann Emerg Med. 2005 Jun;45(6):592-4.
Shortness of breath, syncope, and cardiac arrest caused by systemic mastocytosis.
Rohr SM, Rich MW, Silver KH

[A rare cause of loss of consciousness: mastocytosis. Apropos of 3 cases].
Dacosta A, Guy JM, Cathebras P, Perrot JL, Decousus H, Tardy B, Gonthier R, Lamaud M, Rousset H, Verneyre H.
Arch Mal Coeur Vaiss. 1993 Dec; 86(12):1747-52

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology